Intravenous immunoglobulin and antiphospholipid syndrome: Comment on the article by Erkan et al
Article first published online: 5 AUG 2004
Copyright © 2004 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 50, Issue 8, page 2711, August 2004
How to Cite
Jean, R., Bastard, E., Cretel, E., Lefèvre, P. and Durand, J. M. (2004), Intravenous immunoglobulin and antiphospholipid syndrome: Comment on the article by Erkan et al. Arthritis & Rheumatism, 50: 2711. doi: 10.1002/art.20387
- Issue published online: 5 AUG 2004
- Article first published online: 5 AUG 2004
To the Editor:
We read with interest the article by Erkan et al addressing the recent consensus on the diagnosis and treatment of the catastrophic antiphospholipid syndrome (CAPS) and focusing on the latest advances (1). In their report, Erkan et al consider intravenous immunoglobulin (IVIG) as a therapy to be used in addition to anticoagulants and steroids in cases of life-threatening conditions, specifying that IVIG is well tolerated but is contraindicated in patients with IgA deficiency. However, the authors do not mention that arterial or venous thrombotic events following IVIG infusion have been reported (2–4).
The place of IVIG in the therapeutic arsenal for APS still must be defined, even though IVIG has been shown to improve pregnancy outcome in association with use of anticoagulants and aspirin (5). However, CAPS constitutes a very special condition related to APS that can be difficult to distinguish from thrombotic thrombocytopenic purpura (TTP), as Erkan pointed out. We previously reported the case of a 42-year-old woman with idiopathic TTP whose neurologic symptoms seriously worsened immediately after IVIG infusion, making the use of IVIG questionable in the acute phase of the disease (6). In such cases, we believe that use of IVIG might be deleterious. Moreover, in the series of 80 patients affected by CAPS reported by Asherson et al in 2001 (7), there was no difference regarding recovery between patients who had received IVIG and patients who had not. However, only 15 of 80 patients (19%) received IVIG; this small number prevents drawing any conclusion.
The mechanism of IVIG-related thrombosis remains unclear, but a rise in blood viscosity dependent on the dose infused is suspected; this rise could last for up to 1 month (8). In addition, IVIG could enhance platelet aggregation, activate the coagulation cascade, as well as mediate vasospasm (9, 10).
In conclusion, the safety of IVIG in the treatment of CAPS cannot be warranted, and IVIG should be used very cautiously given the risk of accelerating the so-called clotting storm. In the absence of more evidence, we think that plasma exchange should be preferred to IVIG in the acute phase of CAPS.
R. Jean MD*, E. Bastard MD*, E. Cretel MD*, P. Lefèvre MD*, J. M. Durand MD*, * Hôpital de La Conception, Marseilles, France.